LOVELAND, Colo.– An 8-year-old boy died suddenly about two weeks ago, and his mother blames the family’s pharmacy.
KDVR reports that at an early age, Jake Steinbrecher was diagnosed with Sensory Input Disorder. Those who suffer from the disorder can become overwhelmed if there is a lot of activity going on around them.
Jake’s mother, Caroline Steinbrecher, told KDVR she didn’t want to put him on medication, despite insistence from doctors and teachers. When he was 4 years old, he began taking clonidine in pill form. As he grew, so did the dosage.
Eventually, a new prescription called for 0.03mg dissolved in liquid. Within a few minutes of taking it on October 31, 2015, Jake’s mother said he fell into a deep sleep and couldn’t be woken up.
“I was pinching him and shaking him and I could not get him to open his eyes,” she said.
Jake was having seizures, hallucinating and had brain swelling as he was transported to the hospital.
According to KDVR, lab tests showed Good Day Pharmacy mixed the medicine into the liquid at 1,000 times the prescription. Doctors weren’t sure of the potential long-term side effects due to the rarity of the case.
On June 7, he became ill again. His blood platelets were clotting throughout his bloodstream and this time, he didn’t make it. The official cause of death is still undetermined.
Steinbrecher filed an insurance claim against the pharmacy after boy’s overdose. She is planning to pursue further lawsuits against the pharmacy and the pharmacist, KDVR reports.
A fund has been established for a dance scholarship in Jake’s name.